Kentucky, 2003

Flash Flooding in Kentucky, May 5, 2003

May 5, 2003 · NWS PAH · 2 events in 2 counties and zones

Thunderstorms with very heavy rain dumped the highest rainfall totals near the Tennessee state line. Road closures were reported in Oak Grove in southern Christian County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms with very heavy rain dumped the highest rainfall totals near the Tennessee state line. Road closures were reported in Oak Grove in southern Christian County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 4, 1:44 PM CST, 10 hours 36 minutes earlier.

Area forecast discussion, May 4, 1:44 PM CST, 10 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT SUN MAY 4 2003

FORECAST CHALLENGE IS TIMING OF PRECIP AND SVR WX.

FIRST CLUSTER OF STORMS NORTH OF WARM FRONT ASSOCIATED WITH WARM AIR
ADVECTION AT 850 SLOWLY MOVING OFF TO THE EAST. AT 1900 UTC WARM
FRONT ENTERING THE SOUTHWEST PORTION OF CWA WITH MID TO UPPER 60 DEW
POINTS. LARGE HAIL WITH ISOLATED WIND DAMAGE REPORTED WITH THESE
STORMS.

SEVERE WEATHER ASSOCIATED WITH THE MAIN SYSTEM NOW OVER
NEBRASKA...KANSAS AND OKLAHOMA.  EXPECT THIS SYSTEM TO MERGE INTO A
POSSIBLE SQUALL LINE AS IT REACHES THE AREA THIS EVENING AND
OVERNIGHT. WILL KEEP MENTION OF SEVERE IN ZONES BOTH TONIGHT AND
AGAIN TOMORROW AFTERNOON. EHI AND VGP VALUES FAVORABLE FOR SEVERE
WEATHER BOTH TIME FRAMES. FIRST SQUALL LINE IS EXPECTED TO MOVE
THROUGH THE AREA OVERNIGHT AND WEAKENS TO OUR EAST DURING THE DAY ON
MONDAY. IF THE CLOUDS BREAK AS EXPECTED...WE WILL DESTABILIZE BY
AFTERNOON WITH FORECAST CAPES OVER 3500 J/KG. AGAIN WITH VGP VALUES
OVER .3 IN PART OF WEST KENTUCKY TOMORROW AFTERNOON AND EHI VALUES
AROUND 5...SUPERCELLS ARE POSSIBLE...ESPECIALLY IN WESTERN KENTUCKY.

AS FRONT SLOWLY SAGS SOUTH...IT IS FORECAST TO BE ALONG OHIO RIVER
BY EARLY WEDNESDAY...WITH SURFACE LOW MOVING ALONG FRONT...WILL
MENTION HEAVY RAIN.

LITTLE CHANGE TO THE REST OF THE FORECAST WITH ONLY MINOR CHANGES TO
WINDS...TEMPERATURES.

EXTENDED FORECAST...ALL MODELS IN DECENT AGREEMENT THROUGH FRIDAY
WHICH MEANS A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. WEAK
TROUGH OVER WEST COAST WILL KEEP SOUTHWEST FLOW OVER THE REGION.
TIMING OF IMPULSES IN SOUTHWEST FLOW THAT WILL PRODUCE SHOWERS AND
THUNDERSTORMS IS VERY DIFFICULT. THIS WILL KEEP A WEAK FRONTAL
BOUNDARY ALONG THE OHIO RIVER UNTIL FRIDAY. MODELS SWING DECENT
SYSTEM THROUGH ON FRIDAY...ANOTHER LATE SATURDAY INTO SUNDAY.

.PAH...NONE.

SPODEN
Hazardous weather outlook, May 4, 7:57 PM CST, 4 hours 23 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
857 PM CDT SUN MAY 4 2003

...HIGH RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST MISSOURI TONIGHT
WITH A MODERATE RISK OVER MOST OF SOUTHERN ILLINOIS AND WESTERN
KENTUCKY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST MISSOURI
TONIGHT WITH A MODERATE RISK OVER MOST OF SOUTHERN ILLINOIS AND
WESTERN KENTUCKY. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER
THE REST OF THE REGION. SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING
LARGE HAIL...DAMAGING WINDS...AND TORNADOES WILL BE
POSSIBLE...MAINLY OVER THE SOUTHWEST HALF OF THE
REGION...GENERALLY SOUTH OF A LINE FROM JUST NORTH OF CARBONDALE
ILLINOIS...TO NEAR MADISONVILLE KENTUCKY. STORMS WITH LARGE HAIL AND
DAMAGING WIND ARE POSSIBLE NORTH OF THE LINE.

ONE ROUND IS MOVING THROUGH THE AREA THIS EVENING...ANOTHER ROUND OF
SEVERE THUNDERSTORMS IS POSSIBLE LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN
KENTUCKY TOMORROW...WITH A SLIGHT RISK OVER THE REST OF THE QUAD
STATE AREA. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
AREA DURING THE AFTERNOON HOURS. AT THIS TIME...IS APPEARS THAT
SUPERCELLS ARE POSSIBLE...ESPECIALLY OVER WESTERN KENTUCKY. LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE
TOMORROW. THIS ACTIVITY IS EXPECTED TO DIMINISH DURING THE EVENING
HOURS.

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED ACROSS THE REGION THIS EVENING IN
THE SEVERE THUNDERSTORM AND TORNADO WATCH AREAS. ADDITIONAL
ACTIVATION IS POSSIBLE TONIGHT FOR THE REMAINDER OF THE QUAD STATE
AREA. IN ADDITION...SPOTTER ACTIVATION MAY BE REQUESTED MONDAY
AFTERNOON.

PS

In the hours before

Local storm report, May 4, 10:17 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1117 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1049 PM    MARION                    KY   WIND DAMAGE
05/04/03   CRITTENDEN                     TREES DOWN BLOCKING HWY
                                          723 IN MARION REPORTED BY
                                          CRITTENDEN COUNTY DES
Local storm report, May 4, 10:29 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1129 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1123 PM                              KY   WIND DAMAGE
05/04/03   WEBSTER                        LIGHT DAMAGE TO
                                          STRUCTURES IN WHEATCROFT
                                          REPORTED BY TRAINED
                                          SPOTTERS

1128 PM    MURRAY                    KY   WIND DAMAGE
05/04/03   CALLOWAY                       NUMEROUS TREES AND
                                          POWERLINES DOWN REPORTED
                                          BY CALLOWAY COUNTY DES
                                          TRAINED SPOTTERS MEASURED
                                          80 MPH GUST 8 MILES SW OF
                                          MURRAY
Local storm report, May 4, 10:48 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1148 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1146 PM    OAK GROVE                 KY   1.00 INCH HAIL
05/04/03   CHRISTIAN                      REPORTED BY TRAINED
                                          SPOTTERS

1132 PM    BELL CITY                 KY   WIND DAMAGE
05/04/03   GRAVES                         NUMEROUS TREES AND
                                          POWERLINES DOWN SEVERAL
                                          GREENHOUSES HEAVILY
                                          DAMAGED REPORTED BY
                                          COUNTY DES DIRECTOR

1145 PM    LIVERMORE                 KY   WIND DAMAGE
05/04/03   MCLEAN                         NUMEROUS TREES DOWN POWER
                                          OUTAGES REPORTED BY FIRE
                                          DEPT
Local storm report, May 4, 11:05 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1205 AM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1040 PM    5NE MURRAY                KY   WIND DAMAGE
05/04/03   CALLOWAY                       SIGNIFICANT DAMAGE PATH
                                          SUSPECTED TORNADO DAMAGE
                                          ALONG HWY 94 AT NEWBURG
                                          NUMEROUS TREES AND
                                          POWERLINES DOWN REPORTED
                                          BY CALLOWAY COUNTY DES
                                          DIRECTOR
Local storm report, May 4, 11:21 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1221 AM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 AM    2S ST. JOSEPH             KY   WIND DAMAGE
05/05/03   DAVIESS                        MOBILE HOME DESTROYED
                                          REPORTED BY DAVIESS
                                          COUNTY DES DIRECTOR

1157 PM    FT. CAMPBELL              KY   FUNNEL CLOUD
05/04/03   CHRISTIAN                      REPORTED BY MILITARY
                                          WEATHER FORECASTERS AT
                                          CAMPBELL ARMY AIRFIELD
Local storm report, May 4, 11:25 PM CST, 55 minutes before
LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
1225 AM CDT MON MAY 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0225 PM    MARION                    KY   WIND DAMAGE
05/04/03   CRITTENDEN                     A FEW TREES DOWN.
                                          REPORTED BY POLICE.

0245 PM    SHADY GROVE               KY   1.75 INCH HAIL
05/04/03   CRITTENDEN                     REPORTED BY FIRE
                                          DEPARTMENT

0753 PM    GATEWOOD                  MO   0.88 INCH HAIL
05/04/03   RIPLEY                         REPORTED BY RIPLEY COUNTY
                                          DES

0758 PM    15W DONIPHAN              MO   1.00 INCH HAIL
05/04/03   RIPLEY                         REPORTED BY RIPLEY COUNTY
                                          DES

0802 PM    9W DONIPHAN               MO   1.00 INCH HAIL
05/04/03   RIPLEY                         REPORTED BY RIPLEY COUNTY
                                          DES

0802 PM    9W DONIPHAN               MO   1.00 INCH HAIL
05/04/03   RIPLEY                         REPORTED BY RIPLEY COUNTY
                                          DES

0810 PM    MT. VERNON                IL   1.75 INCH HAIL
05/04/03   JEFFERSON                      REPORTED BY TRAINED
                                          SPOTTERS

0814 PM    2W POPLAR BLUFF           MO   0.75 INCH HAIL
05/04/03   BUTLER                         REPORTED BY BUTLER COUNTY
                                          DES

0818 PM    9N POPLAR BLUFF           MO   0.75 INCH HAIL
05/04/03   BUTLER                         REPORTED BY BUTLER COUNTY
                                          EM

0820 PM    WAPPAPELLO                MO   60 MPH WIND GUST
05/04/03   WAYNE                          TREES DOWN REPORTED BY
                                          THE PUBLIC

0822 PM    WAPPAPELLO                MO   60 MPH WIND GUST
05/04/03   WAYNE                          REPORTED BY THE PUBLIC

0837 PM    2W ADVANCE                MO   80 MPH WIND GUST
05/04/03   STODDARD                       REPORTED BY STODDARD
                                          COUNTY DES

0856 PM    MORLEY                    MO   80 MPH WIND GUST
05/04/03   SCOTT                          REPORTED BY SCOTT COUNTY
                                          EM

0859 PM    BETWEEN SIKESTON AND HAYWOOD CITYMO   FUNNEL CLOUD
05/04/03   SCOTT                          REPORTED BY SCOTT COUNTY
                                          EM

0913 PM    COWLING                   IL   0.75 INCH HAIL
05/04/03   WABASH                         REPORTED BY WABASH COUNTY
                                          DES

0914 PM    OLIVE BRANCH              IL   1.75 INCH HAIL
05/04/03   ALEXANDER                      REPORTED BY EOC ALSO 60
                                          MPH WIND WITH SOME TREES
                                          DOWN

0918 PM    BELMONT                   IL   0.75 INCH HAIL
05/04/03   WABASH                         REPORTED BY WABASH COUNTY
                                          EMA

0920 PM    DELTA                     MO   FLOODING
05/04/03   CAPE GIRARDEAU                 STREET FLOODING 2 1/2
                                          INCHES OF RAIN  WITH 1
                                          INCH IN 20 MINUTES

0924 PM    OLMSTEAD                  IL   0.75 INCH HAIL
05/04/03   PULASKI                        REPORTED BY PULASKI
                                          COUNTY DES

0945 PM    KEVIL                     KY   60 MPH WIND GUST
05/04/03   BALLARD                        REPORTED BY TRAINED
                                          SPOTTERS

0951 PM    WEST PADUCAH              KY   60 MPH WIND GUST
05/04/03   MCCRACKEN                      REPORTED BY WFO PADUCAH
                                          PERSONNEL

0958 PM    METROPOLIS                IL   FUNNEL CLOUD
05/04/03   MASSAC                         REPORTED BY MASSAC COUNTY
                                          SHERIFFS OFFICE THAT THE
                                          FUNNEL CLOUD WAS EAST OF
                                          METROPOLIS NEAR 1-24

1010 PM    JOY                       KY   1.00 INCH HAIL
05/04/03   LIVINGSTON                     REPORTED BY TRAINED
                                          SPOTTER ALSO 60 MPH WIND
                                          REPORTED AT THIS TIME

1026 PM    ROPERS LANDING            IL   WIND DAMAGE
05/04/03   POPE                           REPORTED BY POPE COUNTY
                                          DES TREES DOWN ALONG WITH
                                          UNCONFIRMED ROOF DAMAGE

1028 PM    5SW MURRAY                KY   60 MPH WIND GUST
05/04/03   CALLOWAY                       REPORTED BY TRAINED
                                          SPOTTERS.  ALSO 0.75 INCH
                                          DIAMETER HAIL REPORTED AT
                                          THIS TIME

1040 PM    5NE MURRAY                KY   WIND DAMAGE
05/04/03   CALLOWAY                       SIGNIFICANT DAMAGE PATH
                                          SUSPECTED TORNADO DAMAGE
                                          ALONG HWY 94 AT NEWBURG
                                          NUMEROUS TREES AND
                                          POWERLINES DOWN REPORTED
                                          BY CALLOWAY COUNTY DES
                                          DIRECTOR

1049 PM    MARION                    KY   WIND DAMAGE
05/04/03   CRITTENDEN                     TREES DOWN BLOCKING HWY
                                          723 IN MARION REPORTED BY
                                          CRITTENDEN COUNTY DES

1123 PM                              KY   WIND DAMAGE
05/04/03   WEBSTER                        LIGHT DAMAGE TO
                                          STRUCTURES IN WHEATCROFT
                                          REPORTED BY TRAINED
                                          SPOTTERS

1128 PM    MURRAY                    KY   WIND DAMAGE
05/04/03   CALLOWAY                       NUMEROUS TREES AND
                                          POWERLINES DOWN REPORTED
                                          BY CALLOWAY COUNTY DES
                                          TRAINED SPOTTERS MEASURED
                                          80 MPH GUST 8 MILES SW OF
                                          MURRAY

1132 PM    BELL CITY                 KY   WIND DAMAGE
05/04/03   GRAVES                         NUMEROUS TREES AND
                                          POWERLINES DOWN SEVERAL
                                          GREENHOUSES HEAVILY
                                          DAMAGED REPORTED BY
                                          COUNTY DES DIRECTOR

1145 PM    LIVERMORE                 KY   WIND DAMAGE
05/04/03   MCLEAN                         NUMEROUS TREES DOWN POWER
                                          OUTAGES REPORTED BY FIRE
                                          DEPT

1146 PM    OAK GROVE                 KY   1.00 INCH HAIL
05/04/03   CHRISTIAN                      REPORTED BY TRAINED
                                          SPOTTERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Christian

When
May 5, 12:20 AM CST to 2:00 AM CST
Where
Christian County, South Portion
Reported by
LAW ENFORCEMENT
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Flash Flood, Todd

When
May 5, 12:42 AM CST to 2:15 AM CST
Where
Todd County, South Portion
Reported by
UNKNOWN
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352619, 5352620.